More than 3,500 women have reported period changes after their COVID-19 vaccine — but people should still get their shot, leading experts say

More than 3,500 women have reported period changes after their COVID-19 vaccine — but people should still get their shot, leading experts say

  • People have reported heavier periods, delayed periods, or unexpected vaginal bleeding after a COVID-19 vaccine.
  • But leading experts said these changes were mild and shouldn’t deter people from getting a shot.
  • The reports do not necessarily mean that COVID-19 vaccines change the menstrual cycle.
  • See more stories on Insider’s business page.

Some women have reported changes to their period after getting a COVID-19 vaccine — but a leading OB-GYN has says the data isn’t worrying.

The Sunday Times reported on Sunday that the UK medicines regulator had received 3,957 reports of people with heavier than usual periods, delayed periods, or unexpected vaginal bleeding after getting a COVID-19 vaccine from AstraZeneca, Pfizer-BioNTech, or Moderna. 

Dr. Sue Ward, vice president for education at Royal College of Obstetricians and Gynaecologists (RCOG), said in a statement to the Science Media Centre on Monday that she welcomed data on the subject, but added that “psychological wellbeing” could naturally change hormone levels. “Something as all-consuming and life-changing as a global pandemic could result in women experiencing their periods differently,” Ward said.

The regulator, the Medicines and Healthcare products Regulatory Agency (MHRA), told Insider that the current evidence doesn’t suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines. The number of reports is low “in relation to both the number of females who have received COVID-19 vaccines to date and how common menstrual disorders are generally,” it said. 

Read more: Experts explain why the mRNA tech that revolutionized COVID-19 vaccines could be the answer to incurable diseases, heart attacks, and even snake bites: ‘The possibilities are endless’

Pat O’Brien, vice president for membership at RCOG, responded to the report on Monday: The changes to people’s periods after vaccination were “mild” and shouldn’t deter women from having the vaccine, he said.

There were 2,734 reports of period problems linked to the AstraZeneca vaccine, 1,158 related to the Pfizer jab, and 66 linked to the Moderna vaccine up to May 17. Most of the reports were from women aged between 30 and 49, The Sunday Times reported. For context, by May 2, about 22 million vaccine doses had been given to UK women. 

O’Brien explained that many women experience a temporary change in their periods from time to time. “And right now, many women in their 20s and 30s are having the COVID vaccine. So it seems inevitable that in some women these two events will coincide by chance,” he said in a statement to the Science Media Centre.  

There was no link between temporary changes in menstrual cycle and fertility, O’Brien said. But if period changes persist, or you have any new vaginal bleeding after the menopause, you should see your doctor, he added.

The Sunday Times’ figures come from the MHRA’s yellow-card system — a voluntary scheme where people report adverse events after getting their shot. The data doesn’t necessarily mean that the vaccine is disrupting the menstrual cycle. 

Dr. Victoria Male, a lecturer in reproductive immunology at Imperial College London, explained on Twitter on Monday that other vaccines like the flu vaccine and human papillomavirus vaccine (HPV) can cause temporary changes to periods.

Male said that the baseline of a normal period was variable and hadn’t been widely studied. Scientists lack good data on how common it is for someone who has regular periods to have an unusual period one month, Male said.

Male said people shouldn’t panic. “All the reports on this have said that the change is only for one month, or occasionally two, so whatever you have experienced this month is unlikely to bother you in the long term,” she said. 

Loading Something is loading.

https://ragheadnews.com

Leave a Reply

Your email address will not be published. Required fields are marked *